My life dramatically changed on Easter Day, 2015. That was the night I went to bed and never experienced the feeling of “normalcy” again. I had been taking medications for insomnia for several months prior. It all started with a mild case of postpartum insomnia. I had never experienced insomnia before, so I went to my doctor for advice and she prescribed some “sleep” medications.
At first, they worked. I was back to sleeping my normal 8-9 hours in between wake-up calls from my 2 month old. I took them for just a month. I didn’t use them at all for 3 months following that stint until I felt insomnia resurfacing again (noisy baby and houseguest). So back on the meds I went.
Within a week back on both medications, I began experiencing some severe heart palpitations that felt like a fish out of water. Things changed for the worse with sudden anxiety, extreme hypersensitivity to sound and worsening insomnia. My doctor wanted me on more and more meds. It got to the point that I could not sleep at all with one of the medications that was prescribed (Trazodone) and could only get some sleep with the other (Clonazepam).
After several weeks of doctor visits and heart testing, the jerks started on that Easter Day. It certainly was scary having the feeling that my body could no longer shut down without being woken by a twitch (I didn’t realize then how much worse they would become).
I was trialed on a variety of more meds that either didn’t help or made things worse. One such drug that seemed to propel them from minor twitches to full blown shocks and jolts was a beta blocker called Propranolol. I had no idea what was happening to me and I was scared to death that I was going to need to rely on clonazepam for the rest of my life to get any sleep at all. I had to keep increasing my dose of it and at best, was sleeping maybe 4 hours. I realized through several forums online that Clonazepam was often blamed for nocturnal myoclonus. Most people I had talked to said that they got over the myoclonus within months of discontinuing the medication.
So, I said some prayers and tapered off of it.
It was September 3, 2015 when I stopped taking that med... and all hell broke loose! I was suddenly debilitated with about 30 symptoms at sleep entry. I suddenly had tinnitus, blurry vision, tremors, shaking, breathlessness, hallucinations, weight loss, saw flashing lights, heard sounds like walls creaking and books slamming, felt spasms and popping sensations in my head/brain, had palatal myoclonus, heart flutters and palpitation, adrenaline rushes, stomach and neck spasms, half or full body jerks (like both legs at same time), My eyes squeeze shut, neck jerks backward, have the feeling of an internal earthquake (or that my body is being slammed to the ground), feeling that someone tapped me on the outside of my head really hard.
I couldn’t even close my eyes while sitting on the couch without being jolted or zapped, like getting hit with a small bolt of lightning. I even hallucinated sounds at the moment of sleep, like doors slamming or walls cracking. I would go as long as 4 days with zero sleep, rinse and repeat. It was absolute torture and all of the many doctors who I had visited had no answers for me.
Because it was impossible to sleep, I went back on other types of meds just to piece together an average of 2 hours each night. Between the meds and the lack of sleep, I felt like a walking zombie. When my nervous system had calmed down somewhat 6 months later, I was able to discontinue the meds. I’ve never taken another prescription sleep aid or psychiatric medication ever since.
Though off medications, sleep was still far from normal and my mental state suffered. After almost giving up all hope, I finally found a functional doctor 2 hours away. She ran a bunch of tests and found that I was depleted in certain vitamins (B1, B2, C, etc), my cortisol was out of whack, epinephrine high, some estrogen values were low, I had a dairy allergy, methylation issues, gut dysbiosis, etc. I didn’t look like a bad case of anything and no diseased states were ever diagnosed, but the results were revealing of something being out of whack!
While it still was not clear exactly what was still causing the torment, she put me on a probiotic called Megaspore, some vitamins, adrenal cortex, IV vitamin c and Ultraviolet light blood irradiation therapy. I began to feel better and better and once the depression lifted, it never came back! The sleep issue was better, but unfortunately it has never entirely left.
It’s now been almost 3 years since that first appointment with my functional doctor. It was the single best thing I did for this condition because it allowed me the chance to see functional abnormalities that allopathic doctors weren’t looking at. I continue to do yearly testing to monitor changes and look for “clues.” Unfortunately, this condition has turned many of the afflicted into Sherlock Holmes when we’d prefer to just put it all behind us. But I continue to research and look for those clues and sometimes think I’m getting much closer to my ultimate answer.
The bad days are much less and I’m always optimistic about a cure. I suspect that the medications created some abnormal cortisol/adrenaline patterns (as seen on Dutch testing) which created a cascade of other issues, including bacterial dysbiosis. I currently thrive on vitamin c, zinc, histamine-free probiotics, supplements used to modulate cortisol, and charcoal in the moment of jerking. I have not been diagnosed with Addison’s disease, but suspect that my root issue may look a little similar to it.
Thankfully my life is good again and I’m thankful for the amount of drug-free sleep that I do get, even though it’s far from perfect. If you are dealing with this life altering condition, do know that it can get better. And for some, it can go into long-term remission. Do not give up, continue searching for answers!
Jessica is a 40-year old mother of 2.